New Mexico, 2014

High Wind in New Mexico, December 14, 2014

December 14, 2014 · NWS MAF · 1 event in 1 county or zone

A strong shortwave trough moved over the region and resulted in high winds in the Guadalupe Mountains.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A strong shortwave trough moved over the region and resulted in high winds in the Guadalupe Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Dec 14, 4:43 AM MST, 17 minutes earlier.

Area forecast discussion, Dec 14, 4:43 AM MST, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
543 AM CST Sun Dec 14 2014

.DISCUSSION...
Please see the 12z aviation forecast below.

&&

.AVIATION...
Surface winds will shift to the west and become gusty at TAF
locations as a Pacific front moves across the area. Clearing skies
are expected across the area with VFR conditions.

&&

.PREV DISCUSSION... /ISSUED 343 AM CST Sun Dec 14 2014/

DISCUSSION...
A strong upper trough will sweep across the area today.  Will get
very little rainfall with this system and mainly wind.  After this
trough passes east will have brief ridging aloft before another
strong trough swings across the western states on Tuesday.  As this
trough approaches rain chances will increase across the area
beginning mid week.

Have a screaming LLJ out of the south this morning with 50kt winds
1000ft off the deck with gusts close to 30kts at the surface.
Currently some meager showers over the northern Permian Basin and
Lea Co.  After sunrise any developing showers/storms should be
limited to the NE Permian Basin and quickly leave the area.  Low
clouds remain over the east with high dewpts but not much fog.

A Pacific front will move through this morning with a brisk west wind
behind it scouring out the low level moisture.  As of 09z can see a
boundary in Ector Co. rapidly moving east but this may not be the
front as Wink behind it still has a south wind.  Wind shift looks to
be farther back to the west with very gusty west winds across SE NM.
Will continue the high wind warning for the Guadalupe Mountains today
and the wind advisory for Culberson Co.  Will also add Eddy Co. and
northern and central Lea Co. to the advisory.  Could see some
blowing dust during the afternoon mainly for SE NM and NW Permian
Basin or anywhere there is plowed fields.

High temperatures will be cooler in the 60s today behind the Pac front
but still well above normal.  Monday had been more clear cut with
the surface ridge pushing a polar front through the area but now
there is disagreement in the models showing an erratic wind field.
It appears the cooler air may be delayed to after the wind shift.
Either way it appears that by Tuesday it will now be cooler and
closer to normal with highs in the 50s.  These cooler readings look
to extend through the end of the week with highs in the 50s north
and 60s south.

Rain chances return again beginning Wednesday with the next upper
trough and continue through Friday.  Currently 2014 at MAF is 7th on
the list of all time driest years... will take a good rain to knock us
out of the top 10.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...HIGH WIND WARNING until 7 PM MST this evening FOR THE FOLLOWING
     ZONES... Guadalupe Mountains of Eddy County.

     WIND ADVISORY until 5 PM MST this afternoon FOR THE FOLLOWING
     ZONES... Central Lea County...Eddy County Plains...Northern
     Lea County.

TX...HIGH WIND WARNING until 7 PM MST this evening FOR THE FOLLOWING
     ZONES... Guadalupe Mountains.

     WIND ADVISORY until 6 PM CST this evening FOR THE FOLLOWING
     ZONES... Van Horn and Highway 54 Corridor.

&&

03

Follow us on Facebook and Twitter at:
http://facebook.com/NWSMidland
http://twitter.com/NWSMidland

Check us out on the internet at:
http://weather.gov/midland
Hazardous weather outlook, Dec 14, 4:13 AM MST, 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
513 AM CST SUN DEC 14 2014

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-151115-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
513 AM CST SUN DEC 14 2014 /413 AM MST SUN DEC 14 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

VERY WINDY CONDITIONS WILL SPREAD ACROSS SOUTHEAST NEW MEXICO AND
THE NORTHERN PERMIAN BASIN TODAY. A HIGH WIND WARNING IS IN EFFECT
FOR THE GUADALUPE MOUNTAINS TODAY. A WIND ADVISORY IS IN EFFECT
FOR MOST OF SOUTHEAST NEW MEXICO TODAY. BLOWING DUST WILL BE
POSSIBLE ACROSS PORTIONS OF SOUTHEAST NEW MEXICO AND THE SOUTH
PLAINS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Guadalupe Mountains of Eddy County

When
December 14, 5:00 AM MST to 6:00 PM MST
Where
Guadalupe Mountains of Eddy County forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Unknown
Coordinates
32.472, -104.304 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2014Every state in 2014This day in weather historyWarnings in New Mexico, December 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 546950.